CONCORD, NC (WBTV) - Law enforcement and fire agencies have seen a spike in emergency responses to Cabarrus County high schools for symptoms suggestive of e-cigarettes and/or vaporizer pens being used for Cannabidiol (CBD) oil or synthetic cannabinoids.
There have been 18 cases of suspected use identified since Jan. 1 at local high schools.
"Students, parents, teachers and the community must understand the seriousness of this problem and the potential to cause major medical issues," said Cabarrus County EMS Director Alan Thompson.
"We want the community to understand the risk of CBD oil and mislabeled or unknown substances in vaporized products. It can be a deadly combination."
CBD-labeled or marketed products may not disclose the true contents, which could cause a dangerous and unpredictable reaction.
Synthetic cannabinoids may be referred to as synthetic marijuana, K2, Spice, Spike or others. First responders say this type of "cannabinoid" is made to mimic natural cannabis oils made from marijuana plants.
"It's time to do something about it," Thompson says. "Those harmful effects, it's just kind of a surprise. You don't know what's going to happen."
In some cases, the cannabinoid oils may be laced with other agents such as heroin, fentanyl, cocaine or bath salts. Cannabinoids are not a primary opioid base and naloxone will not reverse the effects.
Medical signs and symptoms of misuse include headaches, fast heart rate, palpitations, nausea, vomiting, dilated pupils, suicidal behavior, dizziness, agitation, seizures, unconsciousness and death.
"You're taking a risk," Thompson says.
He adds that risk can include permanent damage, even death.
Now agencies across the county are teaming up to warn and educate parents and young people.
"Look at your kids and say what are you doing, why are you doing it, what's in that," he warns.
The team wants to remind smokers that if ingredients are not listed, it is not worth taking the chance.
"We want to stop this before somebody dies," Thompson says.
Thompson adds another thing to keep in mind – these unlabeled oils also run the risk of being laced with harder drugs, including opioids, encouraging smokers of all ages to be aware of what they are putting in their e-cigarette, and in their body.
He says there is no antidote for a cannabinoid reaction.
"The public safety community is committed to reducing the impact of this issue. But, we need your help," Thompson said. "Every parent, teacher and student should be aware of this issue. Every person should understand the risk and avoid this behavior."
You are invited to contact your local police departments, emergency medical service agency or local schools for additional information.